|Home | About | Journals | Submit | Contact Us | Français|
A 28-year-old woman was referred to our hospital with treatment-resistant dermatomyositis (DM). She had been receiving moderate-dose prednisolone for 6 months; however, her myalgia, weakness, and cutaneous rash persisted. She had a rash on her face, chest, shoulders, elbows, knees, and her periungual areas, as well as a heliotrope rash and Gottron's sign. There were deep ulcers over the bilateral third metacarpophalangeal joints (Picture). Chest computed tomography (CT) revealed peripheral infiltration in both lungs. Methylprednisolone pulse therapy was started, followed by oral prednisolone and cyclosporine. Because the ulcers did not improve, prednisolone and cyclosporine were switched to dexamethasone and azathioprine, respectively. The local treatment of the skin lesions was also continued. The ulcers healed after 6 months. Repeat chest CT showed the improvement of the lung infiltration. The patient was positive for anti-melanoma differentiation-associated gene 5 (MDA5) antibodies, at a titer of 256 (normal <32). Rapidly-progressive interstitial lung disease, which is a well-known complication of anti-MDA5 antibody-positive DM, affects 20-70% of the patients with this antibody (1-3). In the present case, the cutaneous ulcers seen with Gottron's sign were also associated with this antibody, which is found in 12-80% of patients (1-5).
The authors state that they have no Conflict of Interest (COI).